Pernicious Anaemia Society

Can anyone advise me what to do?

Hi -I’m wondering if anyone can Point me in right direction of what to do.I have various physical health problems and am on several medications-I was changed from gabapentin to pregabalin 300mgx2 daily in Aug 2017.At first it was Great my pain lessened and I had more energy and generally felt bit better however within 8wks of being on pregabalin I started having other symptoms some of which scared me-I felt exhausted all the time,had chest pains,shortness of breath,increased muscle pain,felt generally anxious and on edge and I started having really dark paranoid thoughts with lows that would have me crying n sobbing out blue n feeling life was pointless-I saw my gp who did bloods-1 of which was checking my b12 and folate levels-the gp rang me with results and said that my b12 and folate levels were ‘borderline’and thy wanted me to start prescribed supplements straight away-I did just that and now just couple weeks later I’m still feeling no better-I’m so cold all the time-my hands n feet are like blocks of ice,the exhaustion can be crippling and the dark thoughts have me feeling I’m going mad-what is wrong with me-just anyone have any ideas?im on omeprazole twice daily too which as well as the pregabalin stops the absorbtion of b12 -I think that’s right anyway-I’m thinkin I need higher doses of the b12 -if anyone has any suggestions it’d b appreciated as I don’t know where to turn from here-bless u all

8 Replies
oldestnewest

I'm guessing that the B12 supplements you've been prescribed are tablets. If you have an absorption problem then they're likely to be fairly useless. You need to ask for a trial of injections.

2 likes
Reply

Yeah both folic acid and b12 tablet s-I’m going to make an appt today to ask about b12 injections-thankyou for your advice

Reply

The British Society for Haematology guidelines say on the Diagnosis of B12 and Folate Deficiency "In the presence of discordance between the test result and strong clinical features of deficiency, treatment should not be delayed to avoid neurological impairment".

google.co.uk/url?sa=t&rct=j...

Make a list of your symptoms and present this to your doctor and ask him to treat you according to your symptoms and (perhaps) even start you on loading doses "until there is no further improvement" according to the N.I.C.E guidelines below. Click on the link, then on "Scenario: Management" and scroll down to "Treatment for B12 deficiency"

google.co.uk/url?sa=t&rct=j...

It is also important that your Folate level is monitored as this is essential to process the B12.

There is a complex interaction between folic acid, vitamin B12 and iron. A deficiency of one may be "masked" by excess of another so the three must always be in balance.

Symptoms of a folate deficiency can include:

symptoms related to anaemia

reduced sense of taste

diarrhoea

numbness and tingling in the feet and hands

muscle weakness

depression

Folic acid works closely with vitamin B12 in making red blood cells and helps iron function properly in the body and your B12 levels are "bumping along the bottom of the range.

If possible take someone with you to your doctor's appointment who can validate your neurological symptoms as the doctor is less likely to pooh pooh you in front of a witness.

I am not saying that this is an easy thing to do but try to stay calm, write out what you want to say and keep to the script and be confident that you are "in the right" and your facts are correct.

I'm not a medically trained person but I've had P.A. for over 45 years and I wish you well.

1 like
Reply

Thankyou for your advice-I’ll make an app today to talk to the gp about this.Thy said that I needed to be prescribed a course of b12 and folic acid (tablets)as both were borderline -I did start bothtablets straight away but as in mentioned haven’t felt any benefits as yet-it’s not nice feeling like this -presenting to gp with diff symptoms all time and the neurological symptoms are awful-I get awful lows and thoughts that everyone is against me(when they aren’t it’s probably just me)and I burst into tears at drop of a hat-I just want to feel like myself again not this tired achy version of me-my worry is that the gp will say because my results were only borderline that I don’t need injections but reading everything on here makes me feel that this is exactly what I’m needing-bless you for ur advice

1 like
Reply

Hey, which supplements do you take? (How many mcg? Daily?)

I started to supplement almost 2 months ago and have the feeling my health is improving but very slowly

Reply

Hi, I also take gabapentin (nerve ending damage) and find that they make me have some very weird dreams. I'm currently trying to wean myself off them as I think that I'm finding them addictive - admit not very successfully. As for the coldness - I'm sat here with the heating on, two jumpers and a hot water bottle and still not warm. I have always put that down to my B12 levels. As for getting more B12 - if you are successful I think loads on this forum would love to know your methods of getting the GP to do so.

In short - I suggest you read the side effects of gabapentin.

1 like
Reply

Hi thankyou for your reply.I think your right n that pregabalin/gabapentin is not helping my symptoms.I did read that pregabalin and also omeprazole which I’m on it stop the body absorbing b12 properly-the pregabalin are very addictive and apparantely really hard to come off.I have noticed as well as all other symptoms in last few days that I’m having palpitations at times-and mostly when I’m relaxed and at rest-I also read that the b12 can cause this sometimes-my gp appointment is tomorrow and I’m going to show my gp list of all my symptoms-although over last few months I have been back and forth to them with a lot of symptoms I’ve got anyhow-from chest pains to numbness in my toes and fingers-extreme fatigue-chronic mood swings and awful lows where my thoughts become so paranoid that it’s scary-thinking my loved ones are trying to harmme(they aren’t-bless them )headaches that come n go and my memory and ability to sort things out -well tbh I feel like a child-I forget things like my street name-my pets names-what I’m doing etc-I feel so alone as I’ve been trying to deal with all this alone as I’m scared people will think I’ve finally lost the plot.If pregabalin are making all these symptoms worse then I need to seriously think about weaning off them which frankly terrifies me as my pain levels go off the scale when I don’t take them.Its good to read other people’s experiences and advice on here as I don’t feel so alone.Sorry for the really long post

Reply

Hi,

The more I read and talk to people that are also taking gabapentin it does make me question myself if this is the right thing for me. As I am I'm currently waiting to have an injection of Boxtox (via NHS) into the pain area, so I want to be totally free of the gabapentin effects. When I weigh up pain levels or pills I am now erring to pain.

But, everyone must make up their own minds and take strict guidance from their GP's. We all might on occasions feel our GP's don't understand us they are the medical professionals !!

xx

Reply

You may also like...